I went to Waitrose yesterday, to buy 2 packets of Lemsip, but was refused because both contained paracetamol.
I spoke to the staff, but gave up trying to fight against what was presented as "store policy" which no one will deviate from and went to a chemist, who warned me about not taking too many paracetamol, and against taking Lemsip with any other paracetamol based medication, but was happy to sell me 2 packets of 10 so I could keep one at home, one at work.
If you have 4 people with colds, and take one at 6ish, one at 10ish, and everyone does, that's one packet of 8 gone. And this time of year, families tend to all come down with colds. Waitrose have a very narrow minded risk averse policy. I'll return to this later.
One of the reasons there are restrictions are suicide risks. NHS Direct says that
“A person may be at high risk of attempting suicide if they:”
- threaten to hurt or kill themselves
- talk or write about death, dying or suicide
- actively look for ways to kill themselves, such as stockpiling tablets
For instance, in 2006, there was this story in the Daily Mail:
“Student, 17, sold lethal paracetamol dose by Tesco”
“A girl of 17 overdosed on paracetamol after being sold twice the recommended amount in a single transaction. Prudence Scouse died after swallowing four packets of tablets she bought in a Tesco store following a row with her boyfriend. The sale breached Government guidelines which warn against selling more than two packets of 16 tablets at a time.”
But it is notable that
“She bought four packets of 500mg paracetamol pills - 64 pills in total - at a Tesco petrol station near her home after an argument with her boyfriend which left her believing that he wanted to split up.”
That’s 32,000 mg in total (500 x 64), and the packet of Lemsip says each sachet contains only 1000 mg of paracetamol.
24g of Paracetamol is generally accepted to be a fatal dose. The lowest amount of Paracetamol to cause death was found by one study to be 10g.
So one might just overdose on 10 sachets of Lemsip, which is the packet size in the Co-Op and Boots and Lloyds, but it is more likely you would need 24 sachets, over 2 boxes of 10. I have been unable to find any reported cases of anyone committing suicide by an overdose of Lemsip.
What is far, far more likely is mixing medication which contains paracetamol, or not allowing sufficient time between doses.
In 2011, the Daily Mail reported:
“Fitness instructor, 25, dies of paracetamol overdose after self-medicating with Lemsip, cough medicine and pills for her cold”
And in 2015, the Mail again:
"Lesley had had pelvic girdle pain with her previous pregnancy, but this time it was much worse. ‘Some days I could barely get up or even hobble to the bathroom,’ says the 29-year-old mother from Helensburgh in Argyll and Bute. Her GP prescribed co-codamol, a strong painkiller. Lesley, who was living in Plymouth at the time, took the medication at the recommended intervals of four times a day. And in between doses, she also took paracetamol — up to the standard four doses a day — to keep the pain at bay. ‘I knew from previous pregnancies that it was safe for me to take paracetamol. And the doctor hadn’t told me to avoid any other drugs.’ But what Lesley didn’t know was that co-codamol contains paracetamol, and that by combining it with the otherwise innocent over-the-counter paracetamol, she was slowly, but surely, giving herself a life-threatening overdose."
Lesley survived, but others have not been so fortunate. In January 2016, the Mirror reported that:
“A mother of three died of an accidental paracetamol overdose after unwittingly consuming Lemsip on top of other pain medication, an inquest has heard.”
“Michelle Walker, 52, from Bolton, Greater Manchester, had been self-medicating with paracetamol tablets in a bid to combat pain caused by osteoporosis. But in the days before her death last October, she started drinking Lemsip - which also contains paracetamol - after developing a series of flu-like symptoms.”
In 2015, there was this story in the Mail:
“A teenage hair salon worker died after she accidentally overdosed on paracetamol tablets having complained that she was ill with a stomach ache, and inquest heard today. Georgia Littlewood, 17, from Huddersfield, West Yorkshire, died of liver failure after apparently taking as many as three times the recommended dose of painkillers. “
Also in 2015, “A woman died after swallowing 20 paracetamol tablets in 20 hours to treat chronic earache. Rebecca Jeffs, 31, was admitted to hospital after taking more than twice the recommended dosage of the painkiller.”
What is clear is that despite warnings at Pharmacies, not enough is being made clear about the dangers of an overdose, either by taking more of a tablet with paracetamol or by taking several painkillers without noting that they all contain paracetamol with therefore a higher risk of overdoes,.
The BMJ reported a study in 2016:
“How well are national guidelines relating to the general sales of aspirin and paracetamol, adhered to by retail stores: a mystery shopper study”
“Stages 1 and 2 of the study deployed eight and four medical students, respectively, to undertake a mystery shopper style investigation. Stage 1: eight medical students attempted to buy ≥96 tablets/capsules aspirin or paracetamol in one transaction in 62 shops. Stage 2: four medical students attempted to purchase 32 paracetamol 500 mg along with a ‘flu remedy preparation also containing paracetamol, in 54 shops.”
“Stage 1 data revealed that 58% and 57% retailers sold more than the MHRA guidelines recommended for paracetamol and aspirin, respectively. We observed that 23% and 28% retailers were willing to sell ≥96 tablets of paracetamol or aspirin with no questions asked. Stage 2 results showed that 57% retailers sold 32×500 mg paracetamol in conjunction with a paracetamol-containing ‘flu preparation; while 98% shops sold 16×paracetamol 500 mg along with a paracetamol-containing ‘flu remedy, with no questions asked of the shopper or advice given.”
Up to 90 000 presentations with paracetamol overdoses are witnessed in healthcare settings per year in the UK with around 200 associated deaths that occur annually.
Many accidental overdoses result from a person with poor pain management, taking more than the recommended limit from lack of education or inadvertently exceeding the recommended dose, by taking two or more different paracetamol-containing preparations (e.g., pure paracetamol and Lemsip max)
To reduce the incidence of paracetamol overdose, legislation was passed in the UK in 1998 to limit the number of tablets that could be bought in one purchase: 16 tablets at present (up to 32 tablets in pharmacies).
However even with these changes it is still possible to obtain large quantities of paracetamol. It is unsurprising that patients may be unaware of the maximum dose of paracetamol and the associated dangers of accidental over-consumption.
One example is given below:
"A 20-year-old female student presented to the A&E department at 11pm over the Christmas period, complaining of toothache even though she had an appointment with her general dental practitioner (GDP) the following day. She admitted that in her efforts to ease her toothache, she had taken 16 paracetamol, 16 ibuprofen and two co-codamol (combined paracetamol and codeine phosphate doses) during the preceding 24 hours. There was no reported intent of self harm."
So rather than restricting them, with just a message that it is “store policy”, which is what Waitrose told me, more needs to be done to get over the dangers of accidental overdose from products containing paracetamol. As the BMJ report noted:
"Answers given when mystery shoppers were refused to be allowed to purchase all three packets of medication in one transaction were: ‘It's due to guidelines’ (two stores), ‘It's store policy’ (three stores), ‘It's illegal’ (one store), ‘Someone was sacked for it recently’ (one store), ‘I'm worried you may overdose’ (one store) and ‘I don't know why—I just can't’ (15 stores). "
The chemists I have been to always tell you that whenever you buy paracetamol – it is a simple “script” which could just as easily be used in general shops, or alternatively a big warning sign. The same article in the BMJ was also critical that medications were placed close to cosmetics in Supermarkets, and were critical of
"their placement next to commonly purchased consumables such as beauty products. The psychology that these medications are consumables rather than potentially harmful drugs is worrying. By shops shifting medications away from these signs and everyday products, customers may recognise that these medications are not for everyday use and should be used with caution."
After all, a sachet of Lemsip contains 1000 mg paracetamol so if somebody decides to take a couple of paracetamol with it then you're up to 2g already. Then maybe an extra Lemsip 'cos they feel really bad and the last one started to clear their snotty nose....
The study concludes that:
“The combination of poor consumer education concerning potential dangers of excessive use of pain relief medication, an ageing population, pressures from an ever busier National Health Service (NHS) system that encourages self-care, and this potential non-adherence to national best practice guidelines will continue to underpin a high number of avoidable paracetamol-induced deaths.”
Returning to my own case at Waitrose, I can understand a refusal if Lemsip purchase was combined with another paracetamol medication, as there would be a strong indication with that purchase that the two would be consumed together, as can be seen above, often with fatal effects.
But two packets of Lemsip are not going to be drunk concurrently. What is needed is a better understanding of why some purchases are more risky than others, rather than an approach which seems to be blind rule following. Deliberate suicide, rather than accidental overdose, occurs with swallowing pills, not drinking Lemsip. A degree of commonsense should prevail.